Well, after nearly 18 months of treatment, including two courses of chemo, two surgeries, and two courses of radiation, I am FINALLY DONE with principal treatment! Wahoo!
My last day of radiation was Friday, June 24th. For the most part radiation went about as smooth as it could possibly go. During the last two weeks or so of treatment, I was definitely feeling the fatigue that I was told to expect as a side effect. It didn't really affect me too much - I still went to work and worked a full day every day after radiation, I just had to take it easy in the evenings and go to bed a little earlier.
And even though I have never been a morning person, I was pretty proud of how promptly I would wake up at 6:45am every day (45 minutes earlier than my normal alarm wake-up time), and I was even early to treatment many days. But the last week I struggled to get up on time and may have hit the snooze button once or twice.
During the last couple weeks I also started to notice some changes in the skin being radiated. It started to get a little pink and one area in particular on my chest started to itch. Dr. Evans said that it is pretty common to develop a little rash in that area, because due to previous sun exposure that spot often reacts a little differently to the radiation than other areas (like the actual breast) which presumably would not have had the same sun exposure. He did not want to give me hydrocortisone to treat it unless it got really bad, since the cream can constrict blood vessels and apparently blood vessels need to not be constricted to optimize healing. But luckily a little aloe did the trick!
As I started my last week, I started to think that I had been really lucky that I didn't have to skip any treatments because of the machine breaking down. Apparently, it's somewhat common for that to happen with radiation treatment. Both of my parents had to miss two days of treatment each while they were going through it because of the machine going down, meaning their course had to be extended by two days to make it up.
So of course just as I'm getting down to the home stretch and feeling pretty lucky that this didn't happen to me, I got a call on Wednesday night of my last week (with only two more days left!). The radiation therapist told me that after my treatment that morning the machine went down and hadn't been back up all day. So, before I came in the next morning, I should call to see if it was working or not. WHAT? I was thinking I was SO CLOSE! But luckily, the next morning the machine was working fine and I didn't have to miss anything or push my last day back at all. Whew!
As I said, my last day was Friday, June 24th. I think I will always remember that day because it was not only the last day of radiation, but also the culmination of a year and a half of one major treatment after another. As I walked out of the hospital that morning, I got a little emotional just thinking about everything I have been through over the last 18 months. I almost could not believe I had finally reached the end of what I am calling "principal" treatment. It has been a long road. Yes, there were some tears that morning but they were tears of happiness and relief.
And celebration! When I started radiation, the nurse who gave me my "orientation" told me that one of the medical oncologists - Dr. Sara - um, yes I know him! - always stresses that patients should plan something fun to look forward to after radiation because it is a celebration to have completed what can be a grueling ordeal. It did not surprise me in the least that Dr. Sara was the origin of that advice!
I did not have a party or anything to celebrate, since the fatigue does not magically go away once your last treatment is done, but I did have a very relaxing weekend at the beach, and that was about as much of a treat as I needed. Also, as a congrats on the end of treatment my family sent me 18 Magnolia Bakery cupcakes (my favorite!) to my office on my last day of radiation. And I don't mean to be selfish or anything but I have not shared them... I am savoring every one!
Here's the first one I ate (mmmm coconut), about 2.5 seconds after they arrived:
Now, as I said just because radiation is over doesn't mean that the side effects instantly disappear. At my discharge session with the nurse she told me the fatigue will start to wane and every week I will feel better and should feel totally back to normal within a month, if not sooner. Actually, I think it was more like a week because it's now 11 days since my last treatment and I feel pretty good and am not really noticing the fatigue anymore.
She also told me to avoid getting sun on the affected area at all costs. Which is kind of a bummer since it is the height of the summer and all. I can still go to the beach, of course, I just have to make sure I am covered up, so the last couple weeks I have been wearing my new rash guard or a t-shirt to the beach. Not really the look I usually go for on the beach (especially since I just bought two new cute coverups - ugh!), and I'm not loving the farmer tan I've developed, but I guess it could be worse.
Here's a picture of me and Claire sitting by the pool on Fourth of July weekend:
Dr. Evans also said that as the area heals, it will actually get MORE itchy before it subsides, kind of like how a scar itches when it's healing. He was right, and I did have more itchiness in the week following my last day, but it seems to have subsided now. The area is a little dark (which he also told me to expect) and you can actually see a couple lines on my skin dividing the treated area from the untreated area - kind of looks like a tan line.
Of course, even though I've talked a lot about treatment ending, I really mean that "principal" treament has ended - which means that I'm finally done with the "big three" treatments - chemo, surgery and radiation. I still go for Herceptin every three weeks; I will still have MUGA scans and PET/CT scans every few months; and sometime in the fall I will have more reconstructive surgery (to replace the tissue expander I have had for almost exactly one year with a real implant). I need to wait at least three months after radiation is finished before I can have my swap-out surgery though. And, I will start on Tamoxifen, which I can now start taking since radiation has ended.
At my Herceptin treatment this past week, Dr. Sara was on vacation but I saw Eugenie, his nurse practitioner, who wrote me a prescription for Tamoxifen. I have always known Tamoxifen would be the next step in my treatment, since my cancer is hormone receptive. It is a pill that I will need to take every day for five years, and it helps reduce the risk of a recurrence. I read somewhere once that it can reduce the risk of a recurrence by 50 percent. Of course I can't remember where I read that so I don't know if it's really accurate, but that is pretty good if it is!
Of course as with any drug there are side effects, the most common of which being hot flashes. But not everyone gets them and of those who do, most often it is only temporary, i.e. you may get them for the first couple months but then they dissipate. I've been pretty lucky with side effects so far, so we'll see if my luck continues. And if not, well there are worse things than having a few hot flashes at the age of 33, and I'm willing to go through that if it's going to keep that pesky cancer away.
So now, I am enjoying a couple weeks "off" from treatment! It is nice to not have to go to the hospital EVERY DAY and it was nice last week when I was able to "sleep in" and actually go straight to work in the morning instead of going to the hospital first. I even have a couple business trips coming up to Maine and New Hampshire, which is nice since I haven't been able to travel for the last 6 weeks or so due to treatment. And at the end of July, I'll be taking a few days off to spend at the shore with my family (including Claire!).
The next big news will be my next round of tests, which should be coming up in August. Until then, I hope everyone enjoys the summer! And thanks all once again for all of your support - the last year and a half would have been a LOT more difficult without you. :)